Duke Mathematical Journal

Alternating links and definite surfaces

Joshua Evan Greene

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We establish a characterization of alternating links in terms of definite spanning surfaces. We apply it to obtain a new proof of Tait’s conjecture that reduced alternating diagrams of the same link have the same crossing number and writhe. We also deduce a result of Banks and of Hirasawa and Sakuma about Seifert surfaces for special alternating links. The appendix, written by Juhász and Lackenby, applies the characterization to derive an exponential time algorithm for alternating knot recognition.

Article information

Source
Duke Math. J., Volume 166, Number 11 (2017), 2133-2151.

Dates
Received: 26 January 2016
Revised: 21 October 2016
First available in Project Euclid: 5 May 2017

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1493971214

Digital Object Identifier
doi:10.1215/00127094-2017-0004

Mathematical Reviews number (MathSciNet)
MR3694566

Zentralblatt MATH identifier
1377.57009

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 11H55: Quadratic forms (reduction theory, extreme forms, etc.) 05C21: Flows in graphs 05C50: Graphs and linear algebra (matrices, eigenvalues, etc.) 57M15: Relations with graph theory [See also 05Cxx] 57M27: Invariants of knots and 3-manifolds

Keywords
alternating links definite surfaces

Citation

Greene, Joshua Evan. Alternating links and definite surfaces. Duke Math. J. 166 (2017), no. 11, 2133--2151. doi:10.1215/00127094-2017-0004. https://projecteuclid.org/euclid.dmj/1493971214


Export citation

References

  • [1] I. V. Artamkin, The discrete Torelli theorem (in Russian), Mat. Sb. 197 (2006), no. 8, 3–16; English translation in Sb. Math. 197 (2006), no. 7–8, 1109–1120.
  • [2] R. J. Aumann, Asphericity of alternating knots, Ann. of Math. (2) 64 (1956), 374–392.
  • [3] R. Bacher, P. de la Harpe, and T. Nagnibeda, The lattice of integral flows and the lattice of integral cuts on a finite graph, Bull. Soc. Math. France 125 (1997), 167–198.
  • [4] J. E. Banks, Minimal genus Seifert surfaces for alternating links, preprint, arXiv:1106.3180v2 [math.GT].
  • [5] C. Bankwitz, Über die Torsionszahlen der alternierenden Knoten, Math. Ann. 103 (1930), 145–161.
  • [6] F. Bonahon, Involutions et fibrés de Seifert sans les variétés de dimension 3, Ph.D. dissertation, University of Paris XI, Paris, France, 1979.
  • [7] G. Burde and H. Zieschang, Knots, 2nd ed., de Gruyter Stud. Math. 5, de Gruyter, Berlin, 2003.
  • [8] L. Caporaso and F. Viviani, Torelli theorem for graphs and tropical curves, Duke Math. J. 153 (2010), 129–171.
  • [9] J. C. Cha and K. H. Ko, Signatures of links in rational homology spheres, Topology 41 (2002), 1161–1182.
  • [10] A. Coward and M. Lackenby, An upper bound on Reidemeister moves, Amer. J. Math. 136 (2014), 1023–1066.
  • [11] R. H. Crowell, Nonalternating links, Illinois J. Math. 3 (1959), 101–120.
  • [12] C. Godsil and G. Royle, Algebraic Graph Theory, Graduate Texts in Math. 207, Springer, New York, 2001.
  • [13] L. Goeritz, Knoten und quadratische Formen, Math. Z. 36 (1933), 647–654.
  • [14] C. M. Gordon and R. A. Litherland, On the signature of a link, Invent. Math. 47 (1978), 53–69.
  • [15] J. E. Greene, Lattices, graphs, and Conway mutation, Invent. Math. 192 (2013), 717–750.
  • [16] W. Haken, “Some results on surfaces in $3$-manifolds” in Studies in Modern Topology, Prentice-Hall, Englewood Cliffs, N.J., 1968, 39–98.
  • [17] J. Hass and J. C. Lagarias, The number of Reidemeister moves needed for unknotting, J. Amer. Math. Soc. 14 (2001), 399–428.
  • [18] J. Hass, J. C. Lagarias, and N. Pippenger, The computational complexity of knot and link problems, J. ACM 46 (1999), 185–211.
  • [19] G. Hemion, On the classification of homeomorphisms of $2$-manifolds and the classification of $3$-manifolds, Acta Math. 142 (1979), 123–155.
  • [20] M. Hirasawa and M. Sakuma, “Minimal genus Seifert surfaces for alternating links” in KNOTS ’96 (Tokyo, 1996), World Scientific, River Edge, N.J., 1997, 383–394.
  • [21] J. Howie, A characterisation of alternating knot exteriors, to appear in Geology and Topology, preprint, arXiv:1511.04945v1 [math.GT].
  • [22] L. H. Kauffman, State models and the Jones polynomial, Topology 26 (1987), 395–407.
  • [23] L. H. Kauffman and L. R. Taylor, Signature of links, Trans. Amer. Math. Soc. 216 (1976), 351–365.
  • [24] W. B. R. Lickorish, An Introduction to Knot Theory, Graduate Texts in Math. 175, Springer, New York, 1997.
  • [25] T. Lidman, private communication, 2015.
  • [26] S. Matveev, Algorithmic Topology and Classification of 3-manifolds, Algorithms Comput. Math. 9, Springer, Berlin, 2003.
  • [27] W. Menasco, Closed incompressible surfaces in alternating knot and link complements, Topology 23 (1984), 37–44.
  • [28] W. Menasco and M. B. Thistlethwaite, The classification of alternating links, Ann. of Math. (2) 138 (1993), 113–171.
  • [29] K. Murasugi, On the genus of the alternating knot, I, II, J. Math. Soc. Japan 10 (1958), 94–105, 235–248.
  • [30] K. Murasugi, Jones polynomials and classical conjectures in knot theory, Topology 26 (1987), 187–194.
  • [31] H. Seifert, Die Verschlingungsinvarianten der zyklischen Knotenüberlagerungen, Abh. Math. Semin. Univ. Hambg. 11 (1935), 84–101.
  • [32] Y. Su and D. G. Wagner, The lattice of integer flows of a regular matroid, J. Combin. Theory Ser. B 100 (2010), 691–703.
  • [33] M. B. Thistlethwaite, A spanning tree expansion of the Jones polynomial, Topology 26 (1987), 297–309.
  • [34] M. B. Thistlethwaite, Kauffman’s polynomials and alternating links, Topology 27 (1988), 311–318.
  • [35] H. F. Trotter, Homology of group systems with applications to knot theory, Ann. of Math. (2) 76 (1962), 464–498.
  • [36] F. Waldhausen, “Recent results on sufficiently large $3$-manifolds” inAlgebraic and Geometric Topology (Stanford, 1976), Proc. Sympos. Pure Math. XXXII, Amer. Math. Soc., Providence, 1978, 21–38.
  • [37] H. Whitney, $2$-Isomorphic graphs, Amer. J. Math. 55 (1933), 245–254.